Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 218, NWS Denver/Boulder, CO

July 29, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2016, 4:35 PM MDT for Weld County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 4:35 PM MDT (22:35 UTC)
Expired
Jul 29, 2016, 5:15 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:08 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS55 KBOU 292235
SVRBOU
COC123-292315-
/O.NEW.KBOU.SV.W.0218.160729T2235Z-160729T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 515 PM MDT

* AT 434 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF CHEYENNE...MOVING SOUTH AT 15 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  NUNN...CARR...NATURAL FORT AND ROCKPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO SHELTER INSIDE A STRONG BUILDING... AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4064 10446 4065 10494 4100 10495 4100 10461
TIME...MOT...LOC 2234Z 354DEG 13KT 4109 10486 

HAIL...2.75IN
WIND...60MPH
 
$$

BARJENBRUCH
1 follow-up statement
780 
WWUS55 KBOU 292303
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT FRI JUL 29 2016

COC123-292315-
/O.CON.KBOU.SV.W.0218.000000T0000Z-160729T2315Z/
WELD CO-
503 PM MDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN WELD COUNTY...

AT 502 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
NATURAL FORT...OR 12 MILES SOUTH OF CHEYENNE...MOVING SOUTH AT 15 MPH.

THIS IS A VERY DANGEROUS STORM. HAIL BETWEEN GOLF BALL AND BASEBALL
SIZED WAS REPORTED AS THIS STORM MOVED THROUGH CHEYENNE WYOMING.

HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
         SIDING...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
CARR...NATURAL FORT AND ROCKPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4073 10450 4073 10494 4100 10495 4100 10466
TIME...MOT...LOC 2302Z 353DEG 15KT 4097 10484 

HAIL...2.75IN
WIND...60MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:54 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 29, 3:54 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
354 PM MDT FRI JUL 29 2016

.SHORT TERM...(This evening through Saturday)
Issued at 303 PM MDT Fri Jul 29 2016

Dewpoints have remained high across the plains and temperatures
have slowly warmed however storms so far that have attempted to
move off the higher terrain of Larimer and Boulder Counties and
the Cheyenne Ridge have weakened and died when they hit the
plains. An experimental sounding launched at 21z by the CSU Atmos
Dept still shows a well defined stable layer just below 700 mb so
this agrees with the storm trend so far. Storms have increased
recently north of CYS and across western NE ahead of a weak upper
level shortwave seen in the water vapor imagery. Meanwhile at the
surface there is a Denver Cyclone in place and while the
associated convergence zone does not look that strong there is
some gathering of towering cumulus near and south of DIA so
potentially this could still be an initiation area for storms. But
still looks like we will never overcome the convective inhibition
on the plains so will need to rely on storms moving into the area.
The NCEP HRRRs remain fairly consistent with bringing storms off
the Cheyenne Ridge southward across the eastern plains this
evening with a trend to be a little later in doing this so have so
upscale growth and storms after midnight. Meanwhile the 18z 4km
NAM still kills any storms moving off the Cheyenne Ridge with
nothing on the plains this evening. We are seeing a collection of
strong storms just north and nw of CYS right now and maybe these
will be the ones that make it south over the next few hours. Given
the moisture and shear should the storms survive there certainly
is the chance they could be severe and supercellular with large
hail and strong winds the main threat...but it remains a tricky
forecast for sure.

Tomorrow all models are drier even though dewpoints do remain
fairly high. Moisture though should be shallower and the cap will
be strong, but temperatures will be higher still than today so
kept a minimal chance of late day storms in most areas.

.LONG TERM...(Saturday night through Friday)
Issued at 303 PM MDT Fri Jul 29 2016

Broad upper level ridge extending eastward from srn
California to the lower Mississippi River valley is forecast to
meander back and forth during the extending period of the forecast.
Shifts in the ridge will allow northward intrusions of subtropical
moisture up over the Four corners region starting late on Sunday.
Models show a steady rise in deep layer PW/specific humidity values
prior to the passage of a mid-level shortwave trough forecast to
propagate slowly across Colorado Sunday afternoon/evening. Moisture
peaks over the forecast area that evening and with light transport
winds...potential exits for isolated/widely scattered storms capable
of rainfall amounts of quarter to half inch in under 30 minutes.
Hail also possible...mainly on the plains during the evening
hours...although the threat over severe hail appears low. Shortwave
is progged to move east of the CWA on Monday taking with it the
plume of monsoonal subtropical moisture. But lingering low level
moisture and solar heating should have little trouble generating
isolated to widely scattered t-storms over and near the Front Range
mtns by late afternoon. By evening could see a few storms drift out
over the plains with light swly flow aloft where most if not all of
this convection should dissipate by midnight.

For the remainder of the week...models show the upper ridge centered
over the southern Great Plains where it strengthen and amplifies
northward over the upper Midwest. In doing so...south-southwesterly
monsoonal flow re-establishes over the Desert Southwest which then
drives another well organized plume of subtropical moisture up over
Colorado. By Thursday PW values surge well over an inch over western
Colorado. Models also show a weak disturbance embedded in this flow
providing additional lift and instability for a good chance of  the
showers and t-storms over the western valleys and high country
areas of Colorado. It's probably not until evening when the northeast
plains may join in on the storm activity with the arrival of a
fairly strong cold front and the development of a moist upslope
flow. GFS is cranking out pretty high qpf values along the Front
range and over the Palmer Divide for the evening. Certainly too
early to have much confidence in this forecast...but something to
watch develop in future model runs.  Friday could be just as active
should moisture linger and upslope flow continue. Otherwise Friday
looks cooler with plains temperatures possibly as much as 8-10
degs F below average for the date.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 303 PM MDT Fri Jul 29 2016

Center of the Denver Cyclone circulation is just to the southeast
of DIA and do not see why it should change over the next few
hours. Again not sure if any forcing associated with this will be
enough to initiate storms but it is possible. Otherwise the chance
of a potentially strong storm would come later, after 00z and
maybe not until after 02z, with the threat possibly lingering
until 06z. Less of a chance at BJC and about equal chance of
storms at APA. Drainage flow late tonight then probably another
Denver Cyclone type circulation tomorrow but overall less chance
of storms.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Szoke
LONG TERM...Baker
AVIATION...Szoke
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT FRI JUL 29 2016

COZ030>051-300500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON OVER HIGHER TERRAIN AND THESE MAY MOVE ACROSS THE
PLAINS INTO THIS EVENING. SOME OF THE STORMS ON THE PLAINS WILL
LIKELY BE SEVERE. THE PRIMARY THREAT AGAIN TODAY IS VERY LARGE
HAIL...WITH UP TO BASEBALL SIZE HAIL POSSIBLE WITH THE STRONGEST
STORMS. DAMAGING WIND GUSTS UP TO 80 MPH AND AN ISOLATED TORNADO
OR TWO ARE ALSO POSSIBLE.

THE AIRMASS REMAINS QUITE UNSTABLE WITH SUFFICIENT WIND SHEAR FOR
STRONG TO SEVERE THUNDERSTORMS. THE THREAT WILL BE GREATEST IN THE
LATE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE A DRIER DAY WITH JUST A SLIGHT CHANCE OF LATE
DAY THUNDERSTORMS MAINLY OVER THE MOUNTAINS. A RETURN TO A MOIST
SOUTHERLY FLOW TOGETHER WITH THE PASSAGE OF A SLOW MOVING UPPER
LEVEL TROUGH WILL INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE OUTLOOK AREA ON SUNDAY AND MONDAY. SLOW MOVING LATE
DAY STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. STORM CHANCES
SHOULD THEN DIMINISH TUESDAY AND BEYOND WITH ONLY A SLIGHT CHANCE
OF AFTERNOON AND EVENING STORMS MAINLY OVER THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

SZOKE/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTSpecial Weather StatementBOUWeld30 min
Jul 28, 6:49 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
Jul 28, 7:03 PM MDTSevere Thunderstorm WarningBOULincoln42 min
Jul 28, 7:24 PM MDTTornado WarningBOULincoln36 min
Jul 28, 8:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 28, 8:51 PM MDTSpecial Weather StatementBOUJefferson24 min
Jul 28, 9:06 PM MDTSevere Thunderstorm WarningBOUJefferson24 min
Jul 28, 9:23 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jul 28, 9:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson30 min
Jul 28, 10:06 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Jul 29, 12:10 AM MDTSpecial Weather StatementBOUElbert65 min
Jul 29, 5:12 PM MDTSevere Thunderstorm WarningBOULarimer, Weld48 min
Jul 29, 5:17 PM MDTSpecial Weather StatementBOUElbert28 min
Jul 29, 5:57 PM MDTSevere Thunderstorm WarningBOUWeld63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.